The benzodiazepine withdrawal syndrome is a complex phenomenon which presents serious difficulties in definition and measurement. It is particularly difficult to set out precise limits on its duration. Many withdrawal symptoms are a result of pharmacodynamic tolerance to benzodiazepines, some mechanisms for which are discussed. Such tolerance develops unevenly in different brain systems and may be slow to reverse. Withdrawal symptoms occurring in the first week after cessation of drug use tend to merge with more persistent symptoms that may last for many months. These prolonged symptoms do not necessarily constitute "true" pharmacological withdrawal symptoms, but are nevertheless related to long-term benzodiazepine use. Such symptoms can include anxiety, which may partly result from a learning deficit imposed by the drugs, and a variety of sensory and motor neurological symptoms. The protracted nature of some of these symptoms raises the possibility that benzodiazepines can give rise not only to slowly reversible functional changes in the central nervous system, but may also occasionally cause structural neuronal damage.